Alert archive / Missouri / Wind Advisories in 2013
Wind Advisory 5, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Nov 16, 2013, 10:23 AM CST for 19 counties in Missouri; 7 counties in Kansas. It took effect at Nov 16, 2013, 11:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2013, 10:23 AM CST (16:23 UTC)
- In effect from
- Nov 16, 2013, 11:00 AM CST
- Expired
- Nov 16, 2013, 4:31 PM CST
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
All 26 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WWUS73 KEAX 161623 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1023 AM CST SAT NOV 16 2013 KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037- 038-043-044-053-054-162300- /O.NEW.KEAX.WI.Y.0005.131116T1700Z-131116T2300Z/ ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-DAVIESS- BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-CASS- JOHNSON MO-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE... ALBANY...STANBERRY...OREGON...SAVANNAH...CAMERON...GALLATIN... JAMESPORT...ST. JOSEPH...PLATTSBURG...HAMILTON...POLO... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA... RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER... RICH HILL...CLINTON 1023 AM CST SAT NOV 16 2013 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...TODAYS STRONG WINDS WILL OCCUR THROUGH THE REST OF THE MORNING AND AFTERNOON HOURS. * WINDS...SUSTAINED WIND SPEEDS NEAR 30 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED. * IMPACTS...THE STRONG WIND WILL MAKE DRIVING DIFFICULT ON EAST WEST HIGHWAYS SUCH AS INTERSTATE 70...HIGHWAY 50 OR HIGHWAY 36...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. && $$ CUTTER
1 follow-up statement
411 WWUS73 KEAX 162231 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 431 PM CST SAT NOV 16 2013 KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037- 038-043-044-053-054-162345- /O.CAN.KEAX.WI.Y.0005.000000T0000Z-131116T2300Z/ ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-DAVIESS- BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-CASS- JOHNSON MO-BATES-HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE... ALBANY...STANBERRY...OREGON...SAVANNAH...CAMERON...GALLATIN... JAMESPORT...ST. JOSEPH...PLATTSBURG...HAMILTON...POLO... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... RICHMOND...KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA... RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER... RICH HILL...CLINTON 431 PM CST SAT NOV 16 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO BE RATHER GUSTY THROUGH THE EVENING AND OVERNIGHT HOURS...BETWEEN 15 AND 25 MPH...BUT THE STRONG WINDS THAT PROMPTED THE ADVISORY HAVE SUBSIDED ENOUGH TO WARRANT EXPIRING THE WIND ADVISORY. $$ CUTTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 16, 5:51 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Nov 16, 5:51 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 551 AM CST Sat Nov 16 2013 .SHORT TERM...(Today through Monday Afternoon) Issued at 335 AM CST SAT NOV 16 2013 A multifaceted forecast this morning and across the upcoming 36 hours with concerns focused on strong winds, thunderstorm chances, and temperatures. Early this morning, VWP already picking up 925:850 mb flow some 50 to 60 knots across the Plains ahead of a shortwave trough ejected eastward out of Colorado. Increasing isentropic ascent has allowed for a few showers to develop across west central and central Missouri. Stratus continues to develop and lift northward across the region this morning, and with low-level lift increasing within this moist layer shower activity may become more widespread by daybreak. Today: Winds and temperatures will be the main concerns during the daytime hours as gradient flow increases and we begin to mix upwards. The potential for advisory level winds certainly exists today given tightening surface pressure gradient, strong low-level flow and favorable wind fetch. However, continue to have concerns about the lingering impacts of stratus which may prevent the deep mixing required to tap into the strongest wind flow aloft. For now, in coordination with other offices, will hold off on a wind advisory, but winds could briefly begin to reach critical levels by late morning. We'll already start the day with temperatures near the seasonal normal highs. Despite overcast stratus, warm air will continue to advect northward and readings may climb into the upper 60s to lower 70s in some areas. Otherwise, expecting a slight uptick in shower activity this morning as deeper moisture streams northeast out of Texas and Oklahoma, but as of right now am not anticipating a washout. The aforementioned shortwave will pivot through the local area late this afternoon inducing stronger surface cyclogenesis over northern Nebraska. Dry downslope flow across Nebraska and northern Kansas will force a modest dryline eastward into northwestern Missouri and northeastern Kansas by his evening. 500-900 J/KG MLCAPE will develop along and ahead of this dryline by the early evening. Despite the core of the shortwave racing northeast of the area by this evening it's possible that there may be enough lingering energy to trigger an isolated storm or two late in the afternoon. Tonight: Slightly higher chances of SCT convection will arrive by the late evening hours as a secondary shortwave rotates into the area, allowing the LLJ to back and refocus over northern MO and southern IA. Seasonally high instability combined with very high shear values would promote the potential for all modes of severe weather as the boundary layer should remain well mixed. Convection shouldn't last very long once it forms, quickly advecting northeast and out of the CWA by midnight. Sunday: An initial surface trough will swing through the CWA Sunday morning, sweeping boundary layer moisture east of the area by mid- day. Temperatures may briefly rebound into the 60s by noon before a secondary cold front surges through the area in the afternoon and temperatures fall. Winds may briefly approach advisory levels as the secondary cold front moves through Sunday afternoon. Monday: High pressure will move through the region, bringing temperatures back to their seasonal normals. .LONG TERM...(Monday Evening through Friday) Issued at 335 AM CST SAT NOV 16 2013 Monday Night-Wednesday Night: High confidence forecast during the early week period owing to excellent model agreement in the wake of earlier frontal passage. Zonal flow aloft will ensure a rapid evolution in surface features during this time frame. Surface ridging will quickly vacate the area Tuesday morning, with continental return flow quickly developing by Tuesday afternoon, and modified Gulf return occurring by late Wednesday. Daytime temperatures should continue in the low-mid 50s both Tuesday and Wednesday, with overnight lows increasing quite a bit over the west from Tuesday to Wednesday morning as chilly high pressure gives way to persistent southerlies suggestive of nocturnal mixing. Skies should remain clear through Tuesday Night, with clouds beginning to stream north early Wednesday ahead of a low amplitude shortwave trough that migrates through the zonal flow. Both the GFS/ECMWF pick up on the moisture increase aloft as well as isentropic ascent that could lead to a band of showers Wednesday afternoon/night within the broadening warm sector. Although low level moisture content will be limited, sufficient lift in the 700-500mb layer warrants 20-30% POP mention. Thursday-Saturday: Forecast confidence during this period is extremely poor. This is one of those times where the consensus mean is very unlikely to occur, and the true solution will likely be closer to one of two extremes. As such, it should be noted that the temperatures and even precipitation types are highly subject to change. To set the synoptic scene, the initial zonal flow will begin split and amplify as a pair of subtle shortwave troughs enter western Canada and the southwest US in tandem Wednesday. A rather striking model divergence emerges, and ultimately traces back to speed/amplitude differences with the western Canada trough. The operational GFS and European models have effectively swapped positions from earlier runs, while the GEFS spaghetti plot resembles an Italian pasta dish hit by a tornado. The 00Z European solution emerges the progressive Canadian trough much faster and deeper than the southern stream wave, which allows arctic air over western Canada to dislodge southeast, blast through eastern Montana and rapidly through the Plains at 40 mph, reaching the CWA early Thursday morning. The southern stream wave never has a chance, and effectively gets cut-off over the southwest US. This scenario would have temperatures falling Thursday as the shallow arctic front blasts through. Without the southern stream influence, frontogenesis would also be weak, with some light snow expected Thursday Night. The GFS is much closer in timing with the two wave packets. Although they remain distinct, they are effectively linked as one positive tilt trough, which allows the southern wave to become more dominant. In this scenario, the arctic surge is not only slower, but would technically never reach the CWA before southern stream cyclogenesis occurs. Thursday would end up being a rather mild/moist day with a few showers. With a much stronger southern stream system buckling the arctic surge, intense deep layer frontogenesis would occur Thursday night into Friday along a slow moving inverted trough, yielding a widespread cold rain for the region, possibly ending as some light snow. At this juncture both solutions and anything in between seem plausible considering that both systems presently exist as small wave packets embedded within larger troughs over western Alaska and the central Pacific respectively. With a major large scale shift in the Nrn Hemisphere wave number, the details of the Day 6/7 day forecast are as challenging here as they are for many places around the globe. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 546 AM CST SAT NOV 16 2013 MVFR to locally IFR ceilings will linger across the CWA this morning. Short term model guidance continues to indicate scattered shower and isolated thunderstorm development across portions of southeastern Kansas and western Missouri this morning. Currently anticipating this activity to remain south of the terminals. Winds will continue to intensify this morning as very strong low- level flow persists. Surface winds will likely peak around mid-day with sustained 25 knot winds and gusts upwards of 35 knots at times. Stratus will try to lift and may even scattered this afternoon. There is some uncertainty as to what ceilings will do later tonight, and current forecast is a low confidence forecast. It is possible MVFR stratus could rotate back into the terminals before clearing after midnight. For now, will be more optimistic and keep VFR ceilings. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Dux LONG TERM...Bookbinder AVIATION...Dux
Hazardous weather outlook, Nov 16, 5:33 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 AM CST SAT NOV 16 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 533 AM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS BETWEEN 20 AND 30 MPH ARE LIKELY THROUGH THIS AFTERNOON. WINDS MAY GUST AS HIGH AS 40 MPH AT TIMES. THERE IS A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS FOR MUCH OF THE OUTLOOK AREA TODAY AND THIS EVENING. AREAS OF NORTHERN...CENTRAL AND EASTERN MISSOURI HAVE THE HIGHEST RISK FOR THUNDERSTORM ACTIVITY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...MAINLY LATE THIS AFTERNOON AND EVENING. THE PRIMARY RISKS FROM THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH A VERY LOW PROBABILITY...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WESTERLY WINDS BETWEEN 20 AND 30 MPH WILL BE LIKELY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. DUX
Nearby
Wind Advisories in Missouri, 2013Wind Advisories in Kansas, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.